Iowa, 2017

Damaging Winds in Iowa, June 13 to 14, 2017

June 13 to 14, 2017 · NWS DMX · 4 events in 3 counties and zones

A slow moving cold front in central Nebraska initiated storms during the evening of the 13th which became linear and progressed into Iowa during the overnight hours. Within an MLCAPE environment of 1000-2000 J/kg and lackluster effective shear, the only severe reports were a trio of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slow moving cold front in central Nebraska initiated storms during the evening of the 13th which became linear and progressed into Iowa during the overnight hours. Within an MLCAPE environment of 1000-2000 J/kg and lackluster effective shear, the only severe reports were a trio of damaging winds. In addition to the damaging winds, periods of brief heavy rainfall occurred in a number of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 11:14 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 13, 11:14 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1214 AM CDT Wed Jun 14 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 257 PM CDT Tue Jun 13 2017

The potential for strong to severe thunderstorms along with the
continuation of above average temperatures are the highlights of
the short term forecast.

An upper level low centered over Montana will lift into the
Dakotas through Wednesday. Ahead of the low, mid level dry air
advection has continued across the Plains into the Midwest
reinforcing the elevated mixed layer which will aid in suppressing
convection this evening over Central Iowa. Further to the west,
forecast model solutions depict thunderstorm initiation near a
weak front over the Northern Plains aided by surface convergence
and diffluent flow aloft. Convection is anticipated to continue to
develop overnight into Wednesday supported by the low level jet.
Forward propagating vectors favor thunderstorms tracking east
overnight into Wednesday with the best chances for thunderstorms
in Central Iowa after midnight. Some thunderstorms could be strong
to severe with damaging winds the primary risk followed by large
hail.

Challenging temperature forecast on Wednesday dependent upon
cloud cover and thunderstorm development. Highs once again though
should be above average reaching the mid to upper 80s with lower
90s possible.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 257 PM CDT Tue Jun 13 2017

Precipitation chances will linger over the far east Wednesday
evening then gradually end as drier air moves into the area. The
large scale flow will become more zonal Thursday through Saturday
as the upper low continues to depart to the north through Canada.

The airmass should quickly recover during the day Thursday ahead
of a surface boundary that will reach northwest Iowa by the
morning. Proximity soundings ahead of the boundary show a
destabilizing airmass by the afternoon with MLCAPEs exceeding 2000
J/kg as a surge of theta-e advection brings moisture back to the
state. GFS instability likely too robust due to too high dew point
forecast. Potential strong mixing on Thursday could lower dew
points into the 50s which could keep weak capping in place. The
lower dew points could also allow for stronger heating and highs
well into the 90s. The potential for passing cirrus or mid-level
clouds could limit instability though at this time does not appear
to be a significant impact.

Should have instability similar to the NAM solution develop. A
short wave trough will arrive late in the day should provide
enough forcing and mid-level cooling for a broken line of
thunderstorms to develop late day and into the evening. Thick CAPE
values through the mid-levels will support good updraft
acceleration through this layer for large hail potential. In
addition, a few damaging wind gusts could occur. The storm chances
will continue into Thursday night. This solution is more inline
with the American deterministic solutions which then build the
elevated mixed layer back into Iowa for Friday. The ECMWF solution
is dry Thursday night then precipitation on Friday.

Two more chances for precipitation are expected Friday night then
again Saturday night as a sfc boundary arrives along with short
wave energy. A secondary boundary will arrive late Saturday night
into Sunday and will usher in cooler conditions into Iowa. High
temperatures by Sunday will be in the mid 70s to lower 80s and
these conditions will continue into early next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1214 AM CDT Wed Jun 14 2017

The primary concern remains convective trends through the period.
Scattered storms entered western IA this evening and produced
outflow which will flip some TAF sites to west with some gusts for
a period. After that wind confidence is low with chaotic flow.
Cannot rule out lower conditions, but have kept TAFs VFR until
conditions dictate otherwise. Similarly have only mentioned
thunder based on near term terms with more generic VCSH later this
morning and again east in the afternoon when additional storms
could develop.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Angle
LONG TERM...Donavon
AVIATION...Small
Hazardous weather outlook, Jun 13, 2:19 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
319 PM CDT Tue Jun 13 2017

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-142030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-
319 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Heat index values in the upper 90s to near 100 area expected
through 7 pm.

Thunderstorms are likely after 9 pm and into the overnight. A few
severe storms may occur, with damaging winds the primary threat.
Localized large hail may also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible on Wednesday. An isolated severe
storm may occur.

Periodic thunderstorms are possible from late Thursday into
Saturday night with the most favored times during the overnight
hours. A few severe storms may occur during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday though a
few severe storms may occur overnight.

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-142030-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
319 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Heat index values in the upper 90s to near 100 area expected
through 7 pm.

Thunderstorms are possible mainly after midnight. A severe storm
or two may occur with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible on Wednesday. A few severe
storms may occur late afternoon into the evening hours.

Periodic thunderstorms are possible from late Thursday into
Saturday night with the most favored times during the overnight
hours. A few severe storms may occur during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Wednesday.

In the hours before

Special weather statement, Jun 13, 9:29 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1029 PM CDT Tue Jun 13 2017

IAZ004-005-015-023-024-033-034-044-045-140500-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-
Including the cities of Estherville, Algona, Emmetsburg,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Denison, and Carroll
1029 PM CDT Tue Jun 13 2017

....Storms with Gusty Wind Moving through Northwest Iowa...

Thunderstorms will continue to move across west central and
northwest Iowa late this evening. Some of the stronger storms may
produce locally heavy rain and wind gusts to 50 mph through
midnight along and west of a Carroll to Algona line, including the
Estherville, Pocahontas, Sac City, Rockwell City and Denison
areas.

Small

The radar

The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 13, 11:26 PM CST
Where
Hancock County, 1.22 mi ESE of Britt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.093, -93.798

Trained spotter reported the roof ripped off a Morton building. Some tree damage was reported as well.

Thunderstorm Wind, Hancock

When
June 13, 11:29 PM CST
Where
Hancock County, 3.96 mi NW of Miller
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.227, -93.644

Two 1 to 2 foot diameter trees were snapped near the base at a farm south of Forest City. Additional trees fell in the pasture to the north of their house.

Thunderstorm Wind, Marion

When
June 14, 3:18 AM CST
Where
Marion County, 0.86 mi SW of Donnelly
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.320, -93.180

Law enforcement reported power poles down near Highway S45 and McKimber street west of Knoxville.

Thunderstorm Wind, Tama

When
June 14, 3:20 AM CST
Where
Tama County, 0.69 mi S of Traer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -92.470

Trained spotter reported one medium sized tree branch down in their backyard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705373, 706784, 705374, 705375.